Quinine Reaction

March 1, 2003
Michael P. Honan, MD
Michael P. Honan, MD

The sudden onset of a petechial rashon the upper and lower extremities,ecchymosis of the tongue, and anepisode of epistaxis prompted a78-year-old woman to seek medicalevaluation. She reported having takenone of her husband’s quinine pills aday earlier to alleviate leg cramps.The patient was otherwise in goodhealth and took no other medications.

The sudden onset of a petechial rashon the upper and lower extremities,ecchymosis of the tongue, and anepisode of epistaxis prompted a78-year-old woman to seek medicalevaluation. She reported having takenone of her husband's quinine pills aday earlier to alleviate leg cramps.The patient was otherwise in goodhealth and took no other medications.Her platelet count was 1000/µL(normal, 140,000 to 440,000/µL); aperipheral smear showed no plateletclumping. The absence of clumpingand the patient's presentation andhistory suggested drug-inducedthrombocytopenia. The presence ofplatelet autoantibodies confirmed thesuspicion of autoimmune-inducedthrombocytopenia.Treatment with methylprednisolonesodium succinate (125 mgevery 6 hours) was initiated, and intravenousimmune globulin was administered;the patient's platelet countincreased significantly.In this setting, if a patient's conditiondoes not improve with therapy,consider a bone marrow examinationto rule out bone marrow infiltrativeproblems, lymphoma, and leukemia.In addition to quinine, numerousother drugs--such as quinidine,the sulfonamides, and heparin--have been implicated as a cause ofthrombocytopenia.